North Dakota, 2020

Hail and Damaging Winds in North Dakota, June 14 to 15, 2020

June 14 to 15, 2020 · NWS BIS · 32 events in 9 counties and zones

Thunderstorms developed along and ahead of a cold front that moved through the region in the late afternoon into the evening hours. Some of the storms became severe, producing large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed along and ahead of a cold front that moved through the region in the late afternoon into the evening hours. Some of the storms became severe, producing large hail and strong wind gusts. The largest hail was the size of a baseball, and fell in Adams and Hettinger counties. The strongest wind gust was 66 mph, which occurred in Adams County. A funnel cloud occurred in McKenzie County and another in Mountrail County. There were no tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 14, 2:41 PM MST, 26 minutes earlier.

Area forecast discussion, Jun 14, 2:41 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
441 PM CDT Sun Jun 14 2020

.MESOSCALE DISCUSSION...
Issued at 441 PM CDT Sun Jun 14 2020

At 320 PM MDT, a supercell in northern Harding County in northwest
South Dakota was showing signs of splitting. A slight anticyclonic
curvature on RAP hodographs may actually favor left movers. However,
current radar trends are favoring the right mover. Later in time,
straight-line hodographs will continue to favor splitting storms.
Right moving supercells that are able to sustain will likely remain
in an environment that favors discrete storms.

A north-to-south oriented surface boundary near the ND/MT border is
becoming more evident on satellite with an increasing cu field along
the convergence zone. This boundary remains slightly farther west
than models suggested, likely due to a remnant outflow boundary
from earlier convection. A weak capping inversion may still be in
place here, but if deep moist convection can initiate, a
multicellular mode would be favored. Water vapor suggests better
mid level forcing remains upstream of this area.

&&

.UPDATE...
Issued at 324 PM CDT Sun Jun 14 2020

This update is for the severe thunderstorm watch 281 for west and
much of central North Dakota through 11 pm CDT.

&&

.SHORT TERM...(This evening through Monday)
Issued at 211 PM CDT Sun Jun 14 2020

This afternoon, a surface trough/cold front was located on the
Montana/North Dakota border. Scattered showers have moved through
the west half of the state so far today, and these appear
associated with warm advection ahead of the low. The area in
central North Dakota still remains well capped. Also clouds have
kept temperatures cool across much of the west so far.

Several strong cells have formed in west central North Dakota in
an area of weak cap strength and clearing skies. CAM models
agree in developing a line of storms along the cold front that
will move east into central North Dakota by mid evening.

Scattered severe storms are forecast along the front, probably
around and after 4 pm CDT. Initial storm mode will be discrete
with large hail as the shear will be more perpendicular to the
frontal boundary, but more linear modes will lead to a mixed hail
and wind threat evolving as the mid evening hours approach.

After this evening, the overnight will see the front move through
with cooler and drier air expected. Overnight lows tonight in the
lower 50s west to around 70 east.

Monday will be partly to mostly sunny with surface high pressure
moving through the region. Highs should be in the mid 70s to mid
80s.

.LONG TERM...(Monday night through Sunday)
Issued at 211 PM CDT Sun Jun 14 2020

Global models in general agreement with h5 upper low across the
northwest CONUS moving east with multiple shortwaves impacting
the northern plains this week. This will lead to an active week
with scattered to numerous showers and thunderstorms through the
period.

Tuesday will be warm, with highs in the low to mid 90s, cooling to
the 70s and mid 80s the rest of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1232 PM CDT Sun Jun 14 2020

Hazards to aviation focused on a line of thunderstorms forecast
to develop along an eastward moving cold front currently along
the Montana and North Dakota border. This will impact
KXWA/KMOT-KBIS-KDIK locations between 21z and 02z this afternoon
and evening. Otherwise VFR conditions.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CDT this evening for NDZ005-013-023-025-
036-037-047-048-050-051.

&&

MESOSCALE...Hollan
UPDATE...WAA
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jun 14, 1:27 PM MST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
327 PM CDT Sun Jun 14 2020

NDZ023-025-036-037-047-048-050-051-152030-
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
327 PM CDT Sun Jun 14 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

A wind advisory is in effect through the early evening. Expect
sustained winds around 30 mph with gusts to 50 mph. See
www.weather.gov for additional information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-019>022-034-035-042-045-046-152030-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Morton-Burleigh-Grant-Sioux-Emmons-
327 PM CDT Sun Jun 14 2020 /227 PM MDT Sun Jun 14 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota and south central North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible across central North
Dakota this evening. The main hazards will be large hail up to
lime size and damaging wind gusts up to 75 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed this evening.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-152030-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
327 PM CDT Sun Jun 14 2020 /227 PM MDT Sun Jun 14 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible across western North
Dakota this afternoon and early evening. The main hazards will be
large hail up to lime size and damaging wind gusts up to 75 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed this afternoon and early this
evening.

waa

In the hours before

Special weather statement, Jun 14, 12:08 PM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Bismarck ND
208 PM CDT Sun Jun 14 2020

NDZ017-142000-
McKenzie ND-
208 PM CDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCKENZIE COUNTY
UNTIL 300 PM CDT/200 PM MDT/...

At 207 PM CDT/107 PM MDT/, a strong thunderstorm was located 15 miles
west of Grassy Butte, or 29 miles southwest of Watford City, moving
north at 45 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Watford City, Alexander, Arnegard, Theodore Roosevelt National Park
North Unit and Rawson.

LAT...LON 4789 10364 4783 10311 4733 10333 4733 10380
TIME...MOT...LOC 1907Z 193DEG 40KT 4743 10357

MJONES

The radar

The Rapid City radar (KUDX), 208 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

27 hail, 3 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Bowman

When
June 14, 3:07 PM MST to 3:10 PM MST
Where
Bowman County, 13.52 mi W of Haley
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
45.950, -103.400

Hail, Bowman

When
June 14, 3:10 PM MST to 3:12 PM MST
Where
Bowman County, 13.93 mi W of Haley
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
45.970, -103.410

Thunderstorm Wind, Adams

When
June 14, 3:52 PM MST to 3:55 PM MST
Where
Adams County, 2.52 mi SW of Reeder
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
46.090, -102.980

One inch diameter tree branches were blown down, and some shingles blew off a structure.

Hail, Adams

When
June 14, 3:53 PM MST to 3:55 PM MST
Where
Adams County, 2.52 mi SW of Reeder
Measured
1.25 in hail
Reported by
Public
Coordinates
46.090, -102.980

Thunderstorm Wind, Adams

When
June 14, 3:56 PM MST to 3:58 PM MST
Where
Adams County, Reeder
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.120, -102.950

Hail, Golden Valley

When
June 14, 4:10 PM MST to 4:12 PM MST
Where
Golden Valley County, 0.47 mi W of Sentinel Butte
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
46.920, -103.840

Hail, Billings

When
June 14, 4:15 PM MST to 4:18 PM MST
Where
Billings County, Fairfield
Measured
2 in hail
Reported by
Public
Coordinates
47.180, -103.220

Hail, Golden Valley

When
June 14, 4:15 PM MST to 4:17 PM MST
Where
Golden Valley County, 5.19 mi E of Sentinel Butte
Measured
2.25 in hail
Reported by
Public
Coordinates
46.920, -103.720

Hail, Hettinger

When
June 14, 4:18 PM MST to 4:21 PM MST
Where
Hettinger County, 15.92 mi S of New England
Measured
1.75 in hail
Reported by
Public
Coordinates
46.300, -102.870

Hail, Billings

When
June 14, 4:18 PM MST to 4:23 PM MST
Where
Billings County, 4.3 mi SE of Fairfield
Measured
1.75 in hail
Reported by
Public
Coordinates
47.140, -103.150

Hail, Adams

When
June 14, 4:20 PM MST to 4:22 PM MST
Where
Adams County, 4.57 mi NNE of Reeder
Measured
1 in hail
Reported by
Public
Coordinates
46.180, -102.910

Hail, Adams

When
June 14, 4:51 PM MST to 4:53 PM MST
Where
Adams County, 11.2 mi NE of Reeder
Measured
2.75 in hail
Reported by
Public
Coordinates
46.250, -102.810

Hail, Renville

When
June 14, 5:58 PM CST to 6:00 PM CST
Where
Renville County, 5.35 mi NNW of Grano
Measured
2 in hail
Reported by
Public
Coordinates
48.690, -101.630

Hail, Hettinger

When
June 14, 5:01 PM MST to 5:03 PM MST
Where
Hettinger County, 13.85 mi S of New England
Measured
2.75 in hail
Reported by
Public
Coordinates
46.330, -102.870

Hail, Billings

When
June 14, 5:13 PM MST to 5:15 PM MST
Where
Billings County, 4.25 mi SSE of Fairfield
Measured
2.5 in hail
Reported by
Public
Coordinates
47.120, -103.200

Hail, Billings

When
June 14, 5:15 PM MST to 5:17 PM MST
Where
Billings County, 3.58 mi SSE of Fairfield
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
47.130, -103.200

Hail, Hettinger

When
June 14, 5:15 PM MST to 5:18 PM MST
Where
Hettinger County, 2.38 mi W of Regent
Measured
1.75 in hail
Reported by
Public
Coordinates
46.420, -102.600

Hail, Billings

When
June 14, 5:15 PM MST to 5:17 PM MST
Where
Billings County, Fairfield
Measured
2 in hail
Reported by
Public
Coordinates
47.180, -103.220

Hail, Billings

When
June 14, 5:17 PM MST to 5:20 PM MST
Where
Billings County, 4.3 mi SE of Fairfield
Measured
1.5 in hail
Reported by
Public
Coordinates
47.140, -103.150

Hail, Billings

When
June 14, 5:18 PM MST to 5:21 PM MST
Where
Billings County, 4.3 mi SE of Fairfield
Measured
1.75 in hail
Reported by
Public
Coordinates
47.140, -103.150

Funnel Cloud, McKenzie

When
June 14, 6:00 PM MST to 6:03 PM MST
Where
McKenzie County, 4.17 mi N of Charlson
Reported by
Public
Coordinates
48.130, -102.880

Hail, Mountrail

When
June 14, 7:05 PM CST to 7:07 PM CST
Where
Mountrail County, 12.73 mi NW of Sanish
Measured
1.75 in hail
Reported by
Public
Coordinates
48.130, -102.730

Hail, Mountrail

When
June 14, 7:11 PM CST
Where
Mountrail County, White Earth
Measured
1.75 in hail
Reported by
Public
Coordinates
48.380, -102.770

Hail, Mountrail

When
June 14, 7:21 PM CST to 7:24 PM CST
Where
Mountrail County, 10.8 mi NW of Sanish
Measured
2 in hail
Reported by
Public
Coordinates
48.110, -102.700

Funnel Cloud, Mountrail

When
June 14, 7:45 PM CST to 7:47 PM CST
Where
Mountrail County, 6.92 mi S of Ross
Reported by
Amateur Radio
Coordinates
48.220, -102.540

Hail, Mountrail

When
June 14, 8:14 PM CST to 8:16 PM CST
Where
Mountrail County, 0.46 mi W of Stanley
Measured
1 in hail
Reported by
Public
Coordinates
48.320, -102.390

Hail, Mountrail

When
June 14, 11:51 PM CST to 11:54 PM CST
Where
Mountrail County, Stanley Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.300, -102.400

Thunderstorm Wind, Ward

When
June 15, 12:20 AM CST to 12:23 AM CST
Where
Ward County, 5.8 mi SSW of Carpio
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.380, -101.820

Hail, Renville

When
June 15, 12:45 AM CST to 12:48 AM CST
Where
Renville County, 1.66 mi SSE of Norma
Measured
1.5 in hail
Reported by
Public
Coordinates
48.680, -101.750

Hail, Ward

When
June 15, 1:10 AM CST to 1:13 AM CST
Where
Ward County, Kenmare
Measured
1 in hail
Reported by
Public
Coordinates
48.670, -102.080

Hail, Ward

When
June 15, 1:12 AM CST to 1:15 AM CST
Where
Ward County, 1.15 mi SW of Donnybrook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.510, -101.890

Hail, Renville

When
June 15, 1:58 AM CST to 2:00 AM CST
Where
Renville County, 0.83 mi SSE of Sherwood
Measured
1.75 in hail
Reported by
Public
Coordinates
48.960, -101.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889221, 889222, 889223, 889224, 889225, 889226, 889227, 889228, 889230, 892335, 889231, 889232, 893165, 889235, 892336, 892337, 893162, 893171, 893163, 893164, 893166, 893185, 893172, 893173, 893174, 893175, 893176, 893177, 893178, 893179, 893181, 893183.